Renal failure in horses: What can we do? (Proceedings)

ADVERTISEMENT

Renal failure in horses: What can we do? (Proceedings)

source-image
Apr 01, 2010

Acute renal failure

Although acute renal failure (ARF) remains a relatively uncommon problem in horses, it is a serious disorder that if not properly recognized and treated often has a poor outcome. Acute renal failure in the horse can develop as a complication of another disease process that causes hypovolemia (colic, colitis, hemorrhage, or exhaustion). Recently, there have also been a few reports of ARF developing with leptospirosis in equids. ARF may also develop after exposure to nephrotoxins including oxytetracycline (when administered for correction of flexural deformities in neonatal foals), endogenous pigments (myoglobin or hemoglobin), vitamin D or vitamin K3, heavy metals (mercury, cadmium, zinc, arsenic and lead), or acorns. Due to widespread use of gentamicin and nonsteroidal anti-inflammatory drugs (NSAIDs) in equine practice, potential nephrotoxicity with these medications will be discussed in further detail.

Aminoglycoside antibiotics

Administration of aminoglycoside antibiotics is one of the most common causes of acute tubular nephrosis in the horse. The aminoglycoside antibiotics exert their toxic effect by accumulating within proximal tubular epithelial cells. Once toxic amounts are sequestered within the cell, cellular metabolism is disrupted, and tubular cell swelling, death, and sloughing into the tubular lumen occur. Most cases of aminoglycoside nephrotoxicity are not the result of a single overdose or initial administration of the drug to an azotemic patient. The healthy kidney can usually tolerate a single major overdose (10 times the normal amount) without detrimental effects. Toxicity is almost always the cumulative effect of repeated administration of aminoglycosides. Nephrotoxicity typically develops after several days of aminoglycoside administration to horses with diarrhea or septicemia that are not adequately hydrated or because of other factors that may exacerbate a decrease in renal perfusion (e.g., endotoxemia and concurrent treatment with NSAIDs).

When aminoglycosides are administered to high-risk patients (those with concurrent dehydration or neonates), volume deficits must be replaced and serum creatinine concentration (Cr) should be monitored closely. Because nephrotoxicity is a cumulative effect of repeated dosing, delay of administration of the initial dose of an aminoglycoside pending rehydration of a critical patient (e.g, a septic neonate or a markedly dehydrated horse) is unwarranted. It is rare for aminoglycoside nephrotoxicity to develop in horses receiving appropriate fluid therapy. The shift to once daily aminoglycoside dosing, compared to previous dosing of aminoglycosides two to three times daily, has become a standard practice that likely reduces the potential for nephrotoxicity (by ensuring a longer period of the day with low serum drug concentrations).

Aminoglycoside nephrotoxicity should be considered in horses that become inexplicably depressed and have a decreased appetite while being treated with aminoglycosides or within a few days after aminoglycoside therapy is discontinued. A tentative diagnosis of nephrotoxicity is based on history of aminoglycoside use and supportive laboratory data. Renal failure can develop even after the drug is withdrawn; thus, monitoring renal function 2 to 4 days after discontinuing aminoglycoside therapy may be advised in high-risk patients. When ARF from aminoglycoside use develops, it is usually manifested as nonoliguric to polyuric renal failure and outcome is generally favorable as long as the duration of ARF is not prolonged and other underlying disease processes can be corrected.